Kentucky, 2014

Damaging Wind in Kentucky, April 13, 2014

April 13, 2014 · NWS PAH · 1 event in 1 county or zone

A squall line progressed eastward across western Kentucky, producing an isolated damaging microburst. The intensity of the squall line was limited by increasingly more stable air in its path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A squall line progressed eastward across western Kentucky, producing an isolated damaging microburst. The intensity of the squall line was limited by increasingly more stable air in its path. The squall line occurred in advance of a well-defined cold front over eastern Missouri. A 500 mb shortwave trough over the eastern Plains provided additional support for the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 13, 5:55 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 13, 5:55 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
655 PM CDT Sun Apr 13 2014

.SHORT TERM...(Tonight through Tuesday night)
Issued at 258 PM CDT SUN APR 13 2014

Showers trying to work into west sections of the area with a lead
vort seen on mosaic radar data moving NE toward central MO.
Convection also taking shape near the Arklatex region, and near
the main mid level wave over the plains, where the surface front
and low are also located. Will continue with increasing chances of
showers and thunderstorms through the evening. Brief, locally heavy
rain possible tonight. Cannot rule out a strong or severe storm
mainly west of the Mississippi. Does not look like anything
significant in either case. Winds will remain gusty even outside of
convection ahead of the front. The front will move through Monday,
with the best chance of showers and thunderstorms pushing east.
Thunder mainly in the morning. Temperatures will drop through the
day post front, with rain lingering into the evening as the parent
upper level trof approaches then moves through. Will have to
linger precip beyond 06z Monday night based on collaboration and
some of the slower model solutions. Do not think it will last much
beyond 06z though. And, cannot rule out a few snow flakes within
the rain before it all ends. No impact. Quiet, cooler weather
returns Tuesday, with patchy frost possible Tuesday night.

.LONG TERM...(Wednesday through Sunday)
Issued at 258 PM CDT SUN APR 13 2014

After a frosty morning, a sfc ridge of high pressure will be in the
process of moving off to the ne on Wed, as the mid level flow turns
swrly. This will allow low level return flow (sfc to 850 mb) to pick
up a srly direction by sunset. Sfc temps are expected to rise into
the middle 60s. The PAH forecast area should remain rain-free
through Thu evening as a mid level shrtwv and sfc frontal system
develops in the central Plains. The med range deterministic models,
particularly the ECMWF, have come into better agreement with
solutions for this system, though some differences in the location
of the sfc low (to our north) and forward speed of the system
remain.

Overnight Thu night, rain showers are expected to move into mainly
the wrn half of the region as the sharp trof continues to approach
from the west. Friday looks rather wet, with at least a quarter inch
of rainfall over the region, and up to a half inch possible in the
srn half of the region on average. Due to limited instability, tstms
may occur, but at this time we will forecast slight chance/isold
coverage. The GFS continues to be aggressive with the sharpness of
the mid level trof and the strength of the sfc low/ pressure
gradient. There is too much uncertainty in the predicted moisture
return/instability to speculate on severe wx potential. Fropa will
probably occur late Fri, bringing an end to any lingering showers
Fri night.

Uncertainty among the deterministic models increased after Fri. The
GFS continues to really wrap up shrtwv energy in the nrn stream flow
right behind the system, unlike the GEM/ECMWF and the GEFS/ECENS/
NAEFS ensemble means. This would put the PAH forecast area under
cyclonic, then zonal flow aloft, while the ECMWF insists on a brief
period of ridging aloft Fri night through Sat night. It should be
dry nonetheless. The next possibility of pcpn in mainly the nwrn
third of the region might be on Sun, as the GFS/ECMWF depicted
another mid level shrtwv arriving out of the Pacific Northwest.

Air masses behind these fronts appear to be of Pacific origin,
therefore temps are expected to remain mild through Day 7.

&&

.AVIATION...
Issued at 655 PM CDT SUN APR 13 2014

VFR conditions expected until large area of shra/tstms spread across
TAF sites this evening. Expect shra/tstms with MVFR conditions at
KCGI/KPAH between 01z-04z, and KEVV/KOWB between 03z-07z. A second
round of stronger tstms/shra will affect KCGI/KPAH after 05z and
KEVV/KOWB after 08z. Lingering shra/ra will linger behind the
second round of storms along with with MVFR conditions. South
winds at 10-20 kts with gusts of 25-30 kts will shift to the north
at KCGI/KPAH between 13z-16z, and KEVV/KOWB 19z-22z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

AVIATION...RST
Hazardous weather outlook, Apr 13, 2:04 AM CST, 20 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
304 AM CDT SUN APR 13 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
304 AM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SOUTH WINDS MAY GUST TO 30 MPH AT TIMES TODAY. SECURE OUTDOOR
ITEMS AND BE PREPARED FOR BREEZY CONDITIONS ON AREA ROAD AND
WATERWAYS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING...MAINLY
WEST OF THE MISSISSIPPI RIVER...AS A COLD FRONT APPROACHES. THE
PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS. OTHERWISE
THUNDERSTORMS TONIGHT MAY BRING LIGHTNING AND HEAVY RAIN TO THE
ENTIRE AREA.

RIVER FLOODING CONTINUES. REFER TO THE FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY OCCUR MONDAY MORNING...MAINLY ACROSS THE EASTERN
HALF OF THE REGION. LIGHTNING AND HEAVY RAIN WILL BE THE MAIN
ASSOCIATED HAZARDS.

RIVER FLOODING WILL CONTINUE. REFER TO THE FLOOD WARNINGS FOR DETAILS.

PATCHY FROST IS A POSSIBILITY AS TEMPERATURES DROP TO LOWS AROUND
THE FREEZING MARK LATE TUESDAY NIGHT AND EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS BE PREPARED FOR POTENTIAL ACTIVATION THIS EVENING.

In the hours before

Special weather statement, Apr 13, 9:02 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1002 PM CDT SUN APR 13 2014

ILZ075-076-080>082-084-085-088-089-092>094-KYZ001>004-MOZ087-
110>112-114-140415-
JEFFERSON-WAYNE IL-PERRY IL-FRANKLIN-HAMILTON-JACKSON-WILLIAMSON-
UNION IL-JOHNSON-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-
BALLARD-CAPE GIRARDEAU-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...
PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...CARBONDALE...
HERRIN...JONESBORO...VIENNA...CAIRO...MOUND CITY...METROPOLIS...
HICKMAN...CLINTON...BARDWELL...WICKLIFFE...CAPE GIRARDEAU...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
1002 PM CDT SUN APR 13 2014

...GUSTY WINDS POSSIBLE WITH THUNDERSTORMS...

WIDESPREAD SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO
MOVE NORTHEAST ACROSS PORTIONS OF SOUTHEAST MISSOURI...SOUTHWEST
ILLINOIS AND FAR WEST KENTUCKY. STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS OF 45 TO 55 MPH AND TORRENTIAL
RAINFALL. THROUGH 11 PM...MOST STORMS WILL BE EAST OF A LINE
FROM BERNIE MISSOURI TO CAPE GIRARDEAU TO NEAR PINCKNEYVILLE
ILLINOIS...AND WEST OF A LINE FROM HICKMAN KENTUCKY...TO LA
CENTER... TO DIXON SPRINGS ILLINOIS...TO WAYNE CITY. USE CAUTION
WHEN DRIVING TONIGHT...AND BE PREPARED FOR SUDDEN WIND
GUSTS...REDUCED VISIBILITY AND PONDING OF WATER ON ROADWAYS.

RST
Special weather statement, Apr 13, 10:00 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1100 PM CDT SUN APR 13 2014

ILZ086-087-089>091-093-094-INZ085-086-KYZ001>011-013>015-018-
140500-
SALINE-GALLATIN-JOHNSON-POPE-HARDIN-PULASKI-MASSAC-POSEY-
VANDERBURGH-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-CALDWELL-UNION KY-
WEBSTER-HENDERSON-
INCLUDING THE CITIES OF...HARRISBURG...SHAWNEETOWN...VIENNA...
GOLCONDA...ELIZABETHTOWN...MOUND CITY...METROPOLIS...POSEYVILLE...
EVANSVILLE...HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...
MAYFIELD...SMITHLAND...BENTON...MURRAY...MARION...EDDYVILLE...
PRINCETON...MORGANFIELD...DIXON...HENDERSON
1100 PM CDT SUN APR 13 2014

...GUSTY WINDS POSSIBLE WITH THUNDERSTORMS...

WIDESPREAD SHOWERS WITH AN EMBEDDED LINE OF THUNDERSTORMS WILL
CONTINUE TO MOVE NORTHEAST ACROSS SOUTHEAST ILLINOIS AND WEST
KENTUCKY AND INTO EXTREME SOUTHWEST INDIANA. STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 45 TO 55
MPH AND TORRENTIAL RAINFALL. THROUGH MIDNIGHT...MOST STORMS WILL
BE IN AREAS EAST OF A LINE FROM HICKMAN KENTUCKY...TO KARNAK
ILLINOIS TO NEAR HARRISBURG...AND WEST OF A LINE FROM LAND BETWEEN
THE LAKES...TO FREDONIA KENTUCKY...TO EVANSVILLE INDIANA. USE
CAUTION WHEN DRIVING TONIGHT...AND BE PREPARED FOR SUDDEN WIND
GUSTS...REDUCED VISIBILITY AND PONDING OF WATER ON ROADWAYS.

The radar

The Paducah radar (KPAH), 13 km away, was scanning. The volume nearest the first event began at 04:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCracken

When
April 13, 10:23 PM CST
Where
McCracken County, Paducah
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.080, -88.630

A sixty-foot section of tin roof was removed from a car wash. A storm damage survey conducted by the National Weather Service determined the damage was caused by a microburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505506.